SEARCH

SEARCH BY CITATION

Keywords:

  • arrhythmia;
  • drug toxicity;
  • database;
  • critical care;
  • intensive care;
  • pharmacoepidemiology

Abstract

Purpose

Commonly prescribed medications produce QT-prolongation and are associated with torsades de pointes in non-acutely ill patients. We examined patterns of QT-prolonging drug use in critically ill individuals.

Methods

An administrative critical care database was utilized to identify patients receiving drugs associated with QT-interval prolongation or torsades de pointes for ≥ 24 hours.

Results

Data from 212 016 individuals collected over a 63-month period was examined to identify 6125 patients (2.9%) receiving QT-interval prolonging drugs. These individuals had a mean (±SE) age of 63.0 (±0.2) years, were predominately male (55.4%) and Caucasian (84.4%), and were exposed to QT-interval prolonging agents for a mean (±SE) 53.1 (±0.4)% of their ICU length of stay. Respiratory and cardiovascular illnesses were the most common reasons for ICU admission (17.2, 12.0%, respectively). The most frequently administered agents were amiodarone (23.5%), haloperidol (19.8%), and levofloxacin (19.7%); no other single agent accounted for more than 10% of QT-interval prolonging drugs prescribed. Coadministration of QT-prolonging drugs occurred in 1139 patients (18.6%). These patients had higher ICU mortality rate and longer ICU lengths of stay, compared to patients not receiving coadministered drugs (p< 0.001 for both). For patients receiving coadministered drugs, overlap occurred for 71.4 (±0.8)% of the time that the drugs were given. Amiodarone coadministration with antibiotics, haloperidol coadministration with antibiotics, and haloperidol coadministration with amiodarone, comprised 15.2, 13.7, and 9.4%, of all coadministered agents, respectively.

Conclusions

QT-prolonging drugs were used in a minority of critically ill patients. Prospective evaluation in the ICU environment is necessary to determine whether administration of these agents is associated with adverse cardiac events comparable to those reported in ambulatory patients. Copyright © 2008 John Wiley & Sons, Ltd.